Weaning off of tegretol and I don't like this symptom

Discussion in 'General Parenting' started by BestICan, Jul 1, 2009.

  1. BestICan

    BestICan This community rocks.

    Hi, I should probably post this in an epilepsy forum but none of them are as good as this community, so thanks for your advice if you have any.

    We're weaning difficult child off of Tegretol. He was at a subtherapeutic blood level (4.9 I think) and hadn't had any seizures in a very long time. He was taking 100mg 2x daily and we started to wean him this week down to 100mg 1x daily. He's about 4 days into the decreased dose.

    Today he says he feels like he's in a dream, or like he's "observing but not participating" in the things around him. (Yes, he really does speak that way...)This seems like the neurological symptom called depersonalization/derealization and it is not a common state for him. No other noticeable changes so far.

    I'm trying to figure out if this is a common withdrawal symptom, or if this might just be his actual neurological problems starting to emerge.

    I know you're not doctors :) But I'm grateful for any advice. I've already emailed the pediatrician neuro.

    Thanks!

    Jen
     
  2. susiestar

    susiestar Roll With It

    I am sorry. The things our kids go through are often scary. At least I think so. I would call the docs about this.

    I have kids who all would say things like this at 5, so I totally believe he said that.

    Are you aware that MANY seizures are undetected because they cause behavior changes rather than the typical seizures? We have had a couple of other members with children who had complex partial seizures where the difficult child behaviors were CAUSED by seizures in various parts of the brain. Depending on the part of the brain that is involved, seizures can look like a LOT of things.

    If you post it as a ??? for Sara PA she is really knowledgeable about this. She helped me rule out the ADHD inattentive for my daughter and find the true cause of her problems.

    Hope it isn't anything to worry about!
     
  3. BestICan

    BestICan This community rocks.

    Thanks, Susie, and oh yes I am aware about the seizure/behavior connection. Been there, done that, printed the darn t-shirt! Hooboy, Kindergarten was a complete nightmare until we got his seizures and associated behaviors under control. I'm glad you mentioned it, though, because I feel it's good for everyone to get that reminder every once in a while.

    Everyone, have you ruled out an underlying seizure disorder? ;-)
     
  4. Marguerite

    Marguerite Active Member

    I was on Tegretol for a while and I also felt spaced-out on it, an air of unreality to everything. daughter in law also had similar experiences as well as an allergic reaction.

    daughter in law was on Tegretol for epilepsy, I was on it for pain management.

    Document the stated symptoms but don't worry too much. Let the doctor know, then wait and observe.

    Marg
     
  5. smallworld

    smallworld Moderator

    I don't know specifically about Tegretol, but I do know that many times there are odd "withdrawal" symptoms when a medication is weaned or discontinued. The symptoms continue until the body/brain readjust to not having the medication in the system. So while you could be seeing the reappearance of seizure activity, you could also simply be seeing a withdrawal syndrome that may go away on its own. It's good that you checked in with the pediatrician neuro to get his take on it.

    Hang in there.
     
  6. Lothlorien

    Lothlorien Active Member Staff Member

    Does he say he feels this as a constant state througout the day or just an occasional feeling throughout the day?
     
  7. timer lady

    timer lady Queen of Hearts

    My first thought (I'm an epileptic) is break through seizure activity. I'm glad that you emailed your neuro doctor. He/she may want your difficult child on a different medication or stop the wean.
     
  8. BestICan

    BestICan This community rocks.

    Thanks, all! So far so good this morning...

    Lothlorien, he says it comes and goes, tends to stick around for 10min before dissipating.
     
  9. Lothlorien

    Lothlorien Active Member Staff Member

    My first instinct is that it might be atypical seizure activity. I would have a talk with the neurologist, especially if it continues.
     
Loading...